Illinois, 2010Tornadoes and Hail in Illinois, December 31, 2010
December 31, 2010 · NWS LSX · 11 events in 5 counties and zones
Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 6:20 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Dec 31, 6:20 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CST FRI DEC 31 2010
.DISCUSSION...
/211 AM CST FRI DEC 31 2010/
MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW
SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN
SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/
NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL
JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF
THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT
THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE
ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS.
THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA
LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES
ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD
OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL
INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL
STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED
REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE
NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO
AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG
THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE
HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL
SHEAR WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS.
STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD
FRONT PUSHES EAST OF THE AREA. STILL NOT SEEING A TRANSITION TO
SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT
COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL
CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER
FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY
ATMOSPHERE.
BRITT
&&
.AVIATION...
/620 AM CST FRI DEC 31 2010/
SHOWERS AND THUNDERSTORMS AFFECTING KUIN AND KCOU...WHILE ST. LOUIS
METRO AREA TO SEE A BREAK IN THE PCPN THIS MORNING. CIGS TO BE
BOUNCING BETWEEN VFR AND MVFR FOR AN HOUR OR TWO. OTHERWISE...CIGS
TO REMAIN MVFR TIL COLD FRONT MOVES THROUGH. FRONT TO MOVE THROUGH
KCOU BY 22Z...KUIN...KSUS AND KSTL BY 01Z TONIGHT. STILL NOT SURE ON
EXACT TIMING OF PCPN AHEAD OF FRONTAL BOUNDARY...SO JUST HAVE VCNTY
TS MENTION AT KUIN...KSUS AND KSTL BEGINNING AROUND 20Z. EXPECT
GUSTY SOUTH WINDS TODAY AHEAD OF FRONT...THEN VEER TO THE WEST
BEHIND THE FRONT.
SPECIFICS FOR KSTL...MVFR CIGS AND GUSTY SOUTH WINDS TO PERSIST AT
KSTL THROUGH THE MORNING HOURS TODAY...BEFORE NEW STORMS FIRE AHEAD
OF A STRONG COLD FRONT THIS AFTERNOON. HAVE VCNTY TS MENTION BY
20Z...WITH FRONT MOVING THROUGH AROUND 01Z...WITH CIGS SCATTERING
OUT.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Dec 31, 8:18 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CST FRI DEC 31 2010
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
818 AM CST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY. A FEW OF THEM
WILL BE SEVERE...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
SOUTHWESTERLY WINDS MAY GUST OVER 35 MPH OUTSIDE OF THUNDERSTORMS
TODAY IN CENTRAL MISSOURI.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WESTERLY WINDS MAY GUST TO 35 MPH ON SATURDAY OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
BRITT
In the hours before
Local storm report, Dec 31, 10:00 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM HAIL FULTON 38.85N 91.95W
12/31/2010 M0.25 INCH CALLAWAY MO TRAINED SPOTTER
&&
FGLASSLocal storm report, Dec 31, 10:39 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL BOWLING GREEN 39.34N 91.20W
12/31/2010 M1.00 INCH PIKE MO TRAINED SPOTTER
&&
FGLASSLocal storm report, Dec 31, 10:42 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM HAIL BOWLING GREEN 39.34N 91.20W
12/31/2010 M1.00 INCH PIKE MO TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL MIX.
&&
DYELocal storm report, Dec 31, 10:47 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM HAIL 5 WSW STEELVILLE 37.94N 91.44W
12/31/2010 M0.25 INCH CRAWFORD MO TRAINED SPOTTER
&&
BROWNINGEvent by event
4 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Pike
- When
- December 31, 10:52 AM CST
- Where
- Pike County, 0.43 mi ESE of Martinsburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.518, -90.843
Thunderstorm winds blew down a large tree just north of Martinsburg.
Hail, Pike
- When
- December 31, 10:57 AM CST to 11:00 AM CST
- Where
- Pike County, 0.86 mi ENE of Pittsfield to 1.7 mi WSW of Time
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.606, -90.806
Tornado, Calhoun
- When
- December 31, 11:56 AM CST to 11:59 AM CST
- Where
- Calhoun County, 1.83 mi WNW of Mozier to 2.94 mi E of Belleview
- Rating
- EF0
- Path length
- 3.64 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.311, -90.781
A tornado touched down three miles north northwest of Mozier in the Calhoun County conservation area called Rip Rap Landing. It crossed Illinois Route 96 near West Panther Creek Road and then traveled northeast crossing Hootowl Hollow Road before dissipating just west of Hillcrest. Damage was confined to uprooted trees.
Hail, Monroe
- When
- December 31, 12:11 PM CST
- Where
- Monroe County, 0.54 mi S of Columbia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.442, -90.200
Thunderstorm Wind, Monroe
- When
- December 31, 12:15 PM CST
- Where
- Monroe County, Columbia
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 38.450, -90.200
Hail, Monroe
- When
- December 31, 12:17 PM CST
- Where
- Monroe County, Waterloo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -90.150
Hail, St. Clair
- When
- December 31, 12:20 PM CST
- Where
- St. Clair County, Belleville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -89.980
Thunderstorm Wind, St. Clair
- When
- December 31, 12:20 PM CST
- Where
- St. Clair County, Belleville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -89.980
Thunderstorm winds blew down several power poles around town.
Thunderstorm Wind, St. Clair
- When
- December 31, 12:26 PM CST
- Where
- St. Clair County, Mascoutah
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.500, -89.800
Thunderstorm winds blew some siding off of a house and outbuildings.
Tornado, St. Clair
- When
- December 31, 12:30 PM CST to 12:31 PM CST
- Where
- St. Clair County, 1.99 mi NNE of Lebanon to 2.12 mi NNE of Lebanon
- Rating
- EF0
- Path length
- 0.14 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.625, -89.781
A tornado touched down just west of Emerald Mound Grange Road, south of Midgley Neiss Road. It traveled to the northeast crossing Emerald Mound Grange Road, then lifted a short time later. The tornado damaged a few outbuildings and trees on a farmstead on the west side of the road.
Tornado, Bond
- When
- December 31, 1:05 PM CST to 1:07 PM CST
- Where
- Bond County, 2.52 mi SW of Durley to 0.91 mi SSW of Durley
- Rating
- EF0
- Path length
- 1.74 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.901, -89.398
A tornado touched down on the north side of Greenville near the intersection of North Hena Street and North Dewey Street. An agricultural building at the high school sustained roof damage with some additional minor roof and tree damage noticed at an adjacent house. The tornado then moved northeast causing significant damage to a large tree on the north side of Illinois Route 140. Minor roof and siding damage was noted on several houses on Cloverfield Lane and North Idler Lane. The tornado continued northeast producing additional minor roof and tree damage on Country Club and Woburn Roads before dissipating.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, December 31, 20101 death · 6 injured · $1.0 million · EF3 · 22 events
- Tornado and Hail in Illinois, December 31, 20101 injured · $12 million · EF3 · 2 events
- Tornadoes and Flash Flooding in Mississippi, December 31, 2010$3.7 million · EF2 · 48 events
- Tornadoes in Missouri, December 31, 2010$450,000 · EF2 · 3 events
- Tornado and Hail in Oklahoma, December 31, 2010$66,000 · EF2 · 6 events
- Hail and Damaging Winds in Arkansas, December 31, 2010$110,000 · 1.75 in hail · 11 events
- Blizzard in South Dakota, December 31, 201026 events
- Blizzard and Winter Storm in South Dakota, December 31, 201020 events
- Tornado and Hail in Louisiana, December 31, 2010$20,000 · EF0 · 4 events
- Winter Storm in Minnesota, December 31, 201018 events
- Damaging Wind in Oklahoma, December 31, 2010$20,000 · 61 kt wind · 1 event
- Blizzard in North Dakota, December 31, 201011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273865, 273866, 273733, 274600, 275093, 274602, 274601, 275094, 275095, 272958, 273739.